Advertisement

Communications in Mathematical Physics

, Volume 130, Issue 3, pp 457–469 | Cite as

Bounded speed of propagation for solutions to radiative transfer equations

  • Benoît Perthame
  • Juan Luis Vazquez
Article

Abstract

The Radiative Transfer Equation is the nonlinear transport equation
$$\partial _t f + \frac{1}{\varepsilon }v \cdot \nabla _x f + \frac{1}{{\varepsilon ^2 }}\sigma (\tilde f)(f - \tilde f) = 0,$$
(RTE)
where\(\tilde f(x,{\mathbf{ }}t) = ff(x,{\mathbf{ }}v,t)dv\) denotes the average off(x,.,t) on the unit sphere: |v|=1. It describes the absorption and emission of photons in a hot medium. As the mean free path ɛ goes to 0,fɛ converges to a solution of the Porous Medium Equation ∂ t u=ΔF(u), withF′(u)=(Nσ(u))−1. Since σ blows up atu=0, solutions to the PME propagate with finite speed. Specifically ifu(·, 0) has compact support inR N so doesu(·, t) for everyt>0 and the sets Ω(t)={x∶u(x, t)>0} t>0 form an expanding family ast increases, andUΩ(t)=R n . We show in this paper that these propagation properties hold for the solutionsfɛ of the RTE for all small ɛ. Moreover, the growth of the support offɛ is uniform in ɛ. Our proofs rely on the construction of explicit solutions (of the travelling wave type) and subsolutions to the RTE. To our knowledge, this is the first example of a kinetic equation with high velocities where localized data propagate always with bounded speed. For Vlasov-Poisson equations, this arises only for particular initial data.

Keywords

Porous Medium Kinetic Equation Free Path Transport Equation Compact Support 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aronson, D. G.: The porous medium equation. In: Nonlinear Diffusion Problems. Lecture Notes in Mathematics, vol.1224 C.I.M.E. Series, Berlin, Heidelberg, New York: Springer 1986Google Scholar
  2. 2.
    Bardos, C., Golse, F., Perthame, B.: The Rosseland approximation for the radiative transfer equations. Commun. Pure Appl. Math.40, 691–721 (1987)Google Scholar
  3. 3.
    Bardos, C., Golse, F., Perthame, B., Sentis, R.: The nonaccretive radiative transfer equations. Existence of solutions and Rosseland approximation. Funct. Anal.77, 434–460 (1988)Google Scholar
  4. 4.
    Diaz, J. I.: Solutions with compact support for some degenerate parabolic problems. Nonlin. Anal.3, 831–847 (1979)Google Scholar
  5. 5.
    Gilding, B., Peletier, L. A.: On a class of similarity solutions of the porous medium equation. J. Math. Ann. Appl.55, 351–364 (1976)Google Scholar
  6. 6.
    Golse, F., Perthame, B.: Generalized solutions of the radiative transfer equations. Commun. Math. Phys.106, 211–239 (1986)Google Scholar
  7. 7.
    Kalashnikov, A. S.: On equations of the nonstationary filtration type in which the perturbations are propagated at infinite velocity. Vestnik Mosk. Univ.27, 104–108 (1972) (in Russian)Google Scholar
  8. 8.
    Knerr, B. F.: The porous medium equation in one dimension. Trans. Am. Math. Soc.234, 381–415 (1977)Google Scholar
  9. 9.
    Mercier, B.: Applications of accretive operator theory to the radiative transfer equations. S.I.A.M. J. Math. Anal.,18, 393–408 (1987)Google Scholar
  10. 10.
    Oleinik, O. A., Kalashnikov, A. S., Czhou, Y. L.: The cauchy problem and boundary value problems for equations of the type of unsteady filtration. Izv. Akad. Nauk. SSSR, Ser. Mat.22, 667–704 (1958)Google Scholar
  11. 11.
    Peletier, J. L.: A necessary and sufficient condition for the existence of an interface in flows through porous media. Arch. Rat. Mech. Anal.56, 183–190 (1974)Google Scholar
  12. 12.
    Vazquez, J. L.: The interface of one-dimensional flows in porous media. Trans. Am. Math. Soc.285, 717–737 (1984)Google Scholar

Copyright information

© Springer-Verlag 1990

Authors and Affiliations

  • Benoît Perthame
    • 1
  • Juan Luis Vazquez
    • 2
  1. 1.Département de MathématiquesUniversité d'OrléansOrleans Cedex 02France
  2. 2.Departamento de MatemáticasUniversidad Autónoma de MadridMadridSpain

Personalised recommendations